Hail, Sumter
- When
- April 5, 9:07 AM CST
- Where
- Sumter County, Panola
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.950, -88.270
An upper level closed low moved across the Mississippi Valley region on Thursday, April 5th. Ahead of this feature, storms along an outflow boundary moved across Mississippi and into west central Alabama by mid morning, producing large hail and wind damage across southwest portions of central Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An upper level closed low moved across the Mississippi Valley region on Thursday, April 5th. Ahead of this feature, storms along an outflow boundary moved across Mississippi and into west central Alabama by mid morning, producing large hail and wind damage across southwest portions of central Alabama. As the upper low crossed the area during peak daytime heating, a second round of severe thunderstorms developed. These storms brought large hail and wind damage to a significant portion of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 5, 5:50 AM CST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 650 AM CDT THU APR 5 2012 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... CLOSED UPPER LEVEL LOW HAS PROGRESSED TOWARDS THE OKLAHOMA AND ARKANSAS BORDER AS SEEN ON CURRENT WATER VAPOR IMAGERY. STORMS ARE CURRENTLY FORMING NEAR THE MISSISSIPPI RIVER ALONG THE ARKANSAS AND MISSISSIPPI BORDER. CURRENT OBS INDICATE SOME SURFACE CONVERGENCE ALONG THIS BOUNDARY AIDING IN THE STORMS DEVELOPMENT COUPLED WITH A 60 KT MID LEVEL JET INDICATED BY PROFILERS IN THIS AREA. EXPECT SHOWERS AND THUNDERSTORMS TO ENTER WESTERN ALABAMA EARLY THIS MORNING SHORTLY AFTER SUNRISE. MODELS INDICATE THAT THE BEST LIFT WILL BE OVER THE SOUTHERN HALF OF THE FORECAST AREA AS A SHORTWAVE TROUGH ROTATES THROUGH THE UPPER LEVEL LOW. LARGE SCALE LIFT WILL BE IN PLACE WITH DIVERGENT AND DIFFLUENT FLOW ALOFT AS A 50-60 KT MID LEVEL JET AND 70-80 KT 300 MB JET NOSES INTO THE STATE DURING THE EARLY MORNING HOURS. DEEP LAYER 0-6 KM BULK SHEAR VALUES WILL BE NEAR 50 KTS WHICH WOULD SUPPORT ORGANIZED UPDRAFTS. THE WEAK SURFACE BOUNDARY WILL ALSO HELP IN PROVIDING SOME SURFACE CONVERGENCE. FORECAST MLCAPE VALUES OF 1000 TO 1500 J/KG SHOULD BE SUPPORTIVE FOR STORMS TO INITIATE. MODELS SOUNDINGS INDICATE A UNIDIRECTIONAL SHEAR PROFILE WITH WEAK BOUNDARY LAYER FLOW. THEREFORE...EXPECT THE TORNADO THREAT TO REMAIN VERY LOW. THE MAIN THREATS WITH ANY STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. AROUND 18Z THE UPPER LEVEL LOW WILL BE LOCATED NEAR MEMPHIS. THE LOW WILL CONTINUE TO DIVE SOUTHEAST ACROSS THE FORECAST AREA DURING THE AFTERNOON HOURS. LAPSE RATES WILL STEEPEN ALOFT THIS AFTERNOON AND EVENING ACROSS THE FORECAST AREA WITH 500 MB TEMPERATURES OF -16 TO -20 C AND MID LEVEL LAPSE RATES NEAR 7 C/KM. MODELS STILL VARY ON THE AMOUNT OF MOISTURE AND INSTABILITY AVAILABLE AFTER THE MORNING AND EARLY AFTERNOON CONVECTION. HOWEVER...CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS INTO THE EVENING WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. SHOWERS AND THUNDERSTORMS SHOULD COME TO AN END LATE THIS EVENING AS THE UPPER LEVEL LOW CONTINUES TO PROGRESS TO THE SOUTH AND EAST. NICE WEATHER WILL BE IN STORE FOR THE UPCOMING WEEKEND AS A RIDGE BUILDS IN ACROSS THE SOUTHEAST. WITH NORTHWESTERLY FLOW ALOFT COOLER AND DRY CONDITIONS WILL BE IN STORE WITH HIGHS IN THE 70S AND LOW IN THE 40S AND 50S. EARLY NEXT WEEK AN AMPLIFIED UPPER LEVEL TROUGH WILL DIVE OUT OF SOUTHERN CANADA. AT THIS TIME EXPECT THE FRONT TO COME THROUGH CENTRAL ALABAMA DRY. MUCH COLDER AIR WILL MOVE IN BEHIND THE FRONT WITH FORECAST LOWS IN THE 40S AREA WIDE TUESDAY AND WEDNESDAY MORNING. WILL HAVE TO CONTINUE TO MONITOR TEMPERATURES FOR THE MIDDLE PART OF NEXT WEEK. ANDERSON && .AVIATION... 12Z TAF DISCUSSION. LARGE UPPER LOW SPINNING OVER WESTERN ARKANSAS WILL TRIGGER NUMEROUS SHOWERS AND TSTMS ACROSS CENTRAL ALABAMA AS IT TRACKS EASTWARD TOWARDS ALABAMA. THERE HAS BEEN SOME LCL IFR VSBYS DUE TO FOG...BUT THIS SHOULD CLEAR BY 13Z. FORECAST WILL BE DIFFICULT TODAY DUE TO THE TIMING OF THE CLUSTERS OF CONVECTION DEVELOPING AHEAD OF UPPER LOW. THE MAJORITY OF THE CONVECTION SHOULD BE AFFECT TAF SITES BETWEEN 15Z AND 21Z...AND INCLUDED TEMPO TSRA DURING THIS TIME FRAME. ANY OF THE STORMS THIS AFTERNOON AND EVENING WILL HAVE THE CHANCE TO PRODUCE LARGE HAIL. AS THE CENTER OF THE UPPER LOW PASSES ACROSS CENTRAL ALABAMA BETWEEN 00Z AND 06Z...THERE COULD BE ANOTHER ROUND OF STORMS PRODUCING LARGE HAIL. NORTHWEST WINDS OF 5-10 KNOTS AND DRIER AIR BEHIND EXITING UPPER LOW SHOULD KEEP CIGS ABOVE 3000 FEET AGL AND VSBYS AOA 5 MILES AFTER 06Z. 58/ROSE && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 77 49 72 46 74 / 70 30 10 0 0 ANNISTON 78 52 72 47 74 / 70 40 10 0 0 BIRMINGHAM 78 51 73 50 74 / 70 30 10 0 0 TUSCALOOSA 80 52 75 49 76 / 70 20 0 0 0 CALERA 79 53 74 51 75 / 70 30 10 0 0 AUBURN 78 55 72 50 73 / 70 30 10 0 0 MONTGOMERY 80 55 76 52 76 / 70 30 10 0 0 TROY 78 54 76 49 74 / 80 30 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 544 AM CDT THU APR 5 2012 ALZ011>015-017>050-061045- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 544 AM CDT THU APR 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE STORMS WILL BE POSSIBLE TODAY AND TONIGHT FOR ALL OF CENTRAL ALABAMA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE THREAT OF TORNADOES IS VERY LOW AT THIS TIME. THERE MAY BE MORE THAN ONE WAVE OF STORMS THAT MOVE THROUGH CENTRAL ALABAMA THROUGHOUT THE DAY BETWEEN THE HOURS OF 10 AM AND 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY THURSDAY.
The Columbus AFB radar (KGWX), 105 km away, was scanning. The volume nearest the first event began at 15:05 UTC.
18 hail, 14 thunderstorm wind. Local standard time, as filed.
A tree was reported down across Highway 39, about 2 miles northeast of Gainesville.
Several trees were blown down near the intersection of Buster Sealy Road and Alabama Highway 183.
Trees were reported down near Selma.
Several trees were reported down in and around Sulligent.
Several trees were blown down in and around Vernon.
Trees and powerlines where reported down on a house on 3rd Avenue in Guin.
Several trees and powerlines were blown down throughout Fayette. A few of the trees were blocking roadways.
A few trees were reported down near Adamsville.
A few trees were reported down around Gardendale.
Quarter size hail occurred at the National Weather Service Birmingham WFO.
Quarter size hail was reported near Interstate 65, Exit 219.
A few trees were reported down around Vincent.
Numerous trees were blown down in the Wolf Creek area.
Several trees were blown down in and around Talladega, including along Chaffey Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377080, 377082, 377083, 377581, 377582, 377085, 377086, 377088, 377089, 377091, 377092, 377093, 377094, 377095, 377096, 377097, 377098, 377099, 377100, 377101, 377102, 377103, 377104, 377105, 377106, 377583, 377598, 377107, 377108, 377110, 378593, 378594.